Archived

This topic is now archived and is closed to further replies.

How quickly & how well does Erythromycin work?

13 posts in this topic

I just posted over in the "Over the counter" msg board as well. I was just given a prescription to Erythromycin for my horrible cystic nodular acne supposedly caused by Androgen imbalance. I can't take Accutane because I'm trying to get pregnant. I'm going on a vacation in two weeks and I was wondering if I could expect any change in my skin before then if I start taking the Erythromycin now. Does it even work on advanced cases like mine?

Thanks!

Share this post


Link to post
Share on other sites

i took erythromycin for mild acne ,and it was a decent, temporary thing. it kicked in in like 3 weeks, and worked quite well for a month or two and tehn just died out on me. that is good that you arent letting horrible acne stop you from doing things in your life such as having a baby, but do yuo think you maybe should reconsider your priorities. if your acne is left untreated like that you can be disfigured for life, maybe now isnt the best time for pregnancy if accutane is your only real option, which it may or may not be.

Share this post


Link to post
Share on other sites

Thanks for the input Mandala.

Yes, I've been working on figuring out my priorities (and in what order) for about a month now, ever since I started breaking out like this. I've been on the pill for 15 years and went off last year. I literally just started having this cystic acne in January 2003, so this is new for me. (although I've always had somewhat of a zit problem but never ever this bad).

So anyway, I'm almost 35 years old and I have to decide: Hold off on babies until I can get this cystic acne thing under control (with Accutane it's likely to be about a year at least), or have a kid and then deal with it (having the kid will obviously take some time too...). My doctor said to have the kid first then deal with the skin. I agreed about a month ago when my skin wasn't so bad. Today though, it's at it's worst and I can't decide what to do. My husband is supportive either way but I literally do not know what the best option is. There doesn't seem to be a "right thing to do".

Share this post


Link to post
Share on other sites

Have you thought about taking the accutane and having the baby through a surrogate mother? I don't know if surrogate is the right term though - I mean when another woman is pregnant with your baby, but it's definitely YOUR eggs and your husband's. Could be an idea. I wouldn't let the cystic acne get too far, and with antibiotics it could take many different meds.

Share this post


Link to post
Share on other sites

Whitney, They say the last 2 trimesters are meant to be ace with all that estrogen flooding around your skin is supposed to clear up ...and often permanently. Stuff holding up your life to treat your skin by taking accutane ...you'll spend six months on it and six months waiting for it to clear out of your system and there is no guarantee it will work perfectly. Plus If the contraceptive pill you have been taking has been assisting in keeping you clear and your departure from it has in part caused your breakout the drug your doc suggests should be pretty usesful. Take the Erythromycin, do a topical regimen as well and be a Mum. Well that is my 2 cents. Good luck whatever you choose!

Share this post


Link to post
Share on other sites

Hi ,I just want to add that if your problem is indeed an androgen problem then Erythromycin is not going to help.I to have a androgen problem and the only thing that has helped me is aldactone which is an anti androgen.The second im off the drug my skin breaks out BADLY.So i know how you feel.I would suggest just having your baby and going back on the pill.accutane wont help you.And if anything could cause serious side effects.I have read posts on people who have taken it and had children and their kids were very sick.This is even after a few years off the drug.Plus you could experience hairloss as i did and multiple other things.Just think of it this way.You have a man who very much loves you and accepts you for who you are.You know what your cure is it is just a matter of either 1.going back to the birthcontrol or 2.having a child.I would pick the child.Your skin will clear up eventually.Take advantage of it now while your healthy and your husband is healthy and things are going well.Who knows what tomorrow or next week or next month will bring.Dont let something like acne prevent you from bringing something so wonderful into the world!...Just my opinion

Share this post


Link to post
Share on other sites

don't wait on the baby, 35 years old is pretty old to get pregnant because you run the risk of birth defects (down syndrome being the biggest). check with your doctor.

Share this post


Link to post
Share on other sites

Thanks everyone for your input. I think I will just become a Mum (as frances says) and go back on the pill as soon as I can. It's been about 6 weeks of really bad skin so far and even though I can't say I'm "over it" I'm definitely learning to accept. I keep thinking about how many horrible things I could have instead of just acne. It really could be worse, although it doesn't always feel that way, especially when I look in the mirror.

Question for Acne_Victim: Is the aldactone safe during pregnancy or if I were to stop as soon as I became pregnant? Not sure if you are a male or female, so maybe you don't know this.

Thanks again for the support everyone! :D

Share this post


Link to post
Share on other sites

I went on Erythromiacin for cysts and all that...and it took a good month to even start to help mine! but then it started helping alot, I was taken off of it to start accutane though to help with my scarring, so good luck!

Share this post


Link to post
Share on other sites

Hi there! I am female.. and like u suffer the nasty androgen problems associated with hormones.You cant take aldactone while pregnant or while trying to get pregnant.However it may help you after you have your baby!...Its possible in a few months your hormones may calm down as well.Once you go off the pill everything kind of goes nuts for a while.But once your body stabilizes it tends to calm down.Your acne shouldnt be this horrrible forever!.. even without the BC.just give your body time to adjust.and good luck with getting pregnant!..

Share this post


Link to post
Share on other sites

thanks acne_victim and snwbrdchck02 for your input. I'm crossing my fingers that things change soon but I'm also learning to accept this "challenge" as it were.

thanks again for the support!

Share this post


Link to post
Share on other sites

A little update: I have Androgen-related acne and I'm trying to get pregnant so I can't take most meds prescribed by a dr. However, the Erythromycin is just starting to "kick in" (about 2 weeks into it) and I'm seeing a slight lessening of the acne on my jawline where it was the worst.

A few side effects though: stomach ache sometimes and a little irritable (not sure what's going on with that!). I can deal with these though.

Also, I should say I'm using a 2.5% benzoyl peroxide day and night and a glycolic at night only. ALSO, I am using a moisturizer at night to help with the dry, flaky skin. Mornings I exfoliate LIGHTLY with Murad exfoliating cleanser.

It's exhausting, I know, but I'll do just about anything to get rid of this stuff on my face!

Take care all,

Whitney

Share this post


Link to post
Share on other sites

Thats wonderful whitney.I hope it continues to improve for you!...

Share this post


Link to post
Share on other sites